Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 173, NWS Grand Forks, ND

July 29, 2008Grand Forks County, Nelson County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2008, 1:17 AM CDT for Grand Forks County, Nelson County, Walsh County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 1:17 AM CDT (06:17 UTC)
Expired
Jul 29, 2008, 1:45 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grand Forks County, ND, Nelson County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 9:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.3 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290617
SVRFGF
NDC035-063-099-290645-
/O.NEW.KFGF.SV.W.0173.080729T0617Z-080729T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 145 AM CDT

* AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES WEST
  OF LANKIN TO 3 MILES NORTH OF WHITMAN TO NEAR MAPES...MOVING TO THE
  EAST AT 31 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  7 MILES SOUTH OF PARK RIVER...DAHLEN AND MICHIGAN AT 130 AM CDT...
  PISEK...FORDVILLE AND PETERSBURG AT 140 AM CDT...
  VESELEYVILLE...CONWAY AND NIAGARA AT 150 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4853 9734 4789 9784 4792 9843 4822 9823
      4853 9800
TIME...MOT...LOC 0617Z 283DEG 27KT 4833 9796 4820 9809
          4802 9823

$$

JK/PR
1 follow-up statement
000 
WWUS53 KFGF 290645
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 AM CDT TUE JUL 29 2008

NDC035-063-099-290655-
/O.EXP.KFGF.SV.W.0173.000000T0000Z-080729T0645Z/
GRAND FORKS ND-NELSON ND-WALSH ND-
145 AM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAND FORKS...
NORTHERN NELSON AND CENTRAL WALSH COUNTIES HAS EXPIRED...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 5
MILES EAST OF CONWAY TO 2 MILES NORTHWEST OF ORR TO 4 MILES SOUTH OF
NIAGARA...MOVING TO THE SOUTHEAST AT 25 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WAS ALLOWED TO EXPIRE AT 145 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4853 9734 4789 9784 4792 9843 4822 9823
      4853 9800
TIME...MOT...LOC 0645Z 296DEG 82KT 4822 9751 4810 9764
          4791 9778

$$

JK/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 10:47 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT MON JUL 28 2008

.SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE
SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR
IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED
SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION
ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS
TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB
THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN.
ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN.
IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO
ONE MCS BY 06Z.

AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE
HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY.

.AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND
PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS
ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE
IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES.
MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES
ALONG AND WEST OF HIGHWAY 59.

&&

BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT MON JUL 28 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1141 AM CDT MON JUL 28 2008

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH
DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
MIDNIGHT ACROSS THE REMAINDER OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS
THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY
NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID-
AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM
COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE
HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE
RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS
ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 28, 9:06 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             3 WSW BAKER             48.14N 99.71W
07/28/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

BBRAMER
Local storm report, Jul 29, 12:37 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1237 AM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             3 SE MAYVILLE           47.47N 97.28W
07/29/2008  M0.88 INCH       TRAILL             ND   NWS EMPLOYEE

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM CDTSevere Thunderstorm WarningFGFBenson39 min
Jul 28, 9:29 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey61 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh59 min
Jul 28, 10:30 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson63 min
Jul 28, 11:00 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele60 min
Jul 28, 11:31 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner59 min
Jul 28, 11:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill62 min
Jul 29, 12:38 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 29, 1:41 AM CDTSevere Thunderstorm WarningFGFCass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.